Document Detail


Skin necrosis and venous thrombosis from subcutaneous injection of charcoal lighter fluid (naptha).
MedLine Citation:
PMID:  9725968     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
A 33-year-old white man injected approximately 4 cc of charcoal lighter fluid (99.4% naptha/0.6% inert ingredients) subcutaneously into his left antecubital fossa. The injection resulted in the toxic necrosis of his volar forearm skin extending proximally to mid-humerus and distally to the metacarpophalangeal joints of the left hand dorsally over a 6-day period. The patient ultimately required extensive surgical debridement, secondary operative closure, and approximately 150 cm2 of split-thickness skin grafting. This case demonstrates the potential for widespread, delayed toxic necrosis of the skin resulting from subcutaneous injection of naptha. This patient's case appears to represent the most severe and widespread case of toxic necrosis of the skin resulting from the subcutaneous injection of hydrocarbons reported in the literature. This case also demonstrates extensive toxic thrombophlebitis not reported in prior cases involving subcutaneous injection of hydrocarbons.
Authors:
M D Rush; C N Schoenfeld; W A Watson
Related Documents :
10658538 - Clinical lead poisoning in england: an analysis of routine sources of data.
21525708 - Massive keratocystic odontogenic tumor of mandible: a case report and review of literat...
21446338 - A case of primary ovarian adenomyoma mimicking ovarian malignancy.
24150468 - Conjunctivitis: a systematic review of diagnosis and treatment.
3862778 - Ameloblastic sarcoma of the mandible.
21558128 - Hypertrophic feline muscular dystrophy: diagnostic overview and a novel immunohistochem...
Publication Detail:
Type:  Case Reports; Journal Article; Review    
Journal Detail:
Title:  The American journal of emergency medicine     Volume:  16     ISSN:  0735-6757     ISO Abbreviation:  Am J Emerg Med     Publication Date:  1998 Sep 
Date Detail:
Created Date:  1998-09-21     Completed Date:  1998-09-21     Revised Date:  2006-11-15    
Medline Journal Info:
Nlm Unique ID:  8309942     Medline TA:  Am J Emerg Med     Country:  UNITED STATES    
Other Details:
Languages:  eng     Pagination:  508-11     Citation Subset:  IM    
Affiliation:
Department of Emergency Medicine, Truman Medical Center, Kansas City, MO 64108, USA.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Adult
Alkanes / administration & dosage,  adverse effects*
Arm Injuries / chemically induced*
Emergency Treatment*
Humans
Injections, Subcutaneous
Male
Necrosis
Petroleum / adverse effects*
Suicide, Attempted
Thrombophlebitis / chemically induced*
Chemical
Reg. No./Substance:
0/Alkanes; 0/Petroleum; 8030-30-6/naphtha

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Treatment of acute anticholinergic poisoning with physostigmine.
Next Document:  Anaphylaxis to topical bacitracin zinc ointment.